Late-Onset Rash from Irbesartan: An Immunological Reaction

  • Bárbara Kong Cardoso Centro Hospitalar de Setúbal, Serviço de Imunoalergologia, Setúbal, Portugal
  • Marta Martins Centro Hospitalar de Setúbal, Serviço de Imunoalergologia, Setúbal, Portugal
  • Sofia Martins Farinha Centro Hospitalar de Setúbal, Serviço de Imunoalergologia, Setúbal, Portugal
  • Regina Viseu Centro Hospitalar de Setúbal, Serviço de Imunoalergologia, Setúbal, Portugal
  • Elza Tomaz Centro Hospitalar de Setúbal, Serviço de Imunoalergologia, Setúbal, Portugal
  • Filipe Inácio Centro Hospitalar de Setúbal, Serviço de Imunoalergologia, Setúbal, Portugal

Keywords

Irbesartan allergy, maculopapular rash, patch tests, lymphocyte transformation test, drug reaction

Abstract

Cutaneous delayed reactions to antihypertensive drugs have been described in a limited number of case reports but the mechanisms remain mostly unknown. We report the case of a 60-year-old female patient with a 3-week history of an itchy erythematous maculopapular eruption. Although the patient was polymedicated, irbesartan was the most likely culprit. Patch tests and a lymphocyte transformation test to irbesartan were both positive, which was useful for diagnosis and suggested an immunological reaction. No new lesions appeared after irbesartan was stopped or after the introduction of candesartan. Despite its similar chemical structure, candesartan may be tried in patients allergic to irbesartan.

References

  • Ozturk G, Turk BG, Senturk B, Turkmen M, Kandiloglu G. Exanthematous drug eruption due to valsartan. Cutan Ocul Toxicol 2012;31(4):335–337.

  • Constable S, Farrell J, Naisbitt D, King C, Leonard N, Pirmohamed M. Systemic illness with skin eruption, fever and positive lymphocyte transformation test in a patient on irbesartan. Br J Dermatol2006;155(2):491–493.

  • Pfab F, Athanasiadis GI, Kollmar A, Ring J, Ollert M. Lichenoid drug eruption due to an antihypertonic drug containing irbesartan and hydrochlorothiazide. Allergy 2006;61(6):786–787.

  • Vena GA, Cassano N, Coco V, De Simone C. Eczematous reactions due to angiotensin-converting enzyme inhibitors or angiotensin II receptor blockers. Immunopharmacol Immunotoxicol2013;35(3):447–450.

  • Campbell DJ, Krum H, Esler MD. Losartan increases bradykinin levels in hypertensive humans. Circulation 2005;111(3):315–320.

  • Gambini D, Sala F, Gianotti R, Cusini M. Exanthematous reaction to irbesartan. Eur Acad Dermatol Venereol 2003;17:472–473.
  • Published: 2019-06-19

    Issue: Vol 6 No 6 (view)

    Section: Articles

    How to cite:
    Kong Cardoso, B., Martins, M., Martins Farinha, S., Viseu, R., Tomaz, E., & Inácio, F. (2019). Late-Onset Rash from Irbesartan: An Immunological Reaction. European Journal of Case Reports in Internal Medicine, 6(6). https://doi.org/https://doi.org/10.12890/2019_001128